Most Popular in:
Part III: Cancer and Skin Changes—Appearance Alterations
By: Patricia Ringos Beach and Katie Morgan-Lousky
Posted: April 27, 2012, from the May 2012 issue of Skin Inc. magazine.
Ingrown nails, nail shedding and dark lines through the nails may occur during cancer treatment.
Editor’s note: This article is the final part of a three-part series about how cancer affects the skin, detailing clients from Ahava Spa and Wellness Center in Toledo, Ohio. The first part appeared in the March 2012 issue and addressed cancer and skin dehydration, and the second part covered altered sensation. Skin care professionals must seek specialized training before offering the services addressed in this series.
Eileen came to Ahava Spa and Wellness Center in Toledo, Ohio, worn down by her colon cancer. She had been dealing with surgery, chemotherapy and radiation therapy. Her daughter, Shelley, recalls, “Just two months after her 60th birthday, my mother—who had only ever been hospitalized to give birth to her five children—was diagnosed with Stage IV colorectal cancer that had metastasized to her liver. Her life as she knew it was no longer. It was all to change.”
Some of the drugs Eileen received to treat her cancer are known as targeted treatments. Targeted treatments are new technologies designed to block the mechanisms by which cancer cells are nourished, grow, divide and possibly spread. These targeted treatments are much smarter about blocking cancer cells without as many side effects as traditional chemotherapy.
There is one particular type of targeted therapy—epidermal growth factor receptor (EGFR) inhibitors—that block the cancer mechanisms while causing extreme skin dryness and an acnelike rash. In most cases, the rash appears on the face, scalp, chest, back and around the ears, and it may be intermittent. Some physicians may treat it with an antibiotic cream or pills and refer the client to a dermatologist; others may prescribe antibiotics prophylactically. Research continues to determine the best methods to prevent the skin side effects.1
There is evidence that suggests this rash corresponds to effective treatment; the rash signals the treatment is working against the cancer.1 Although not life-threatening, these skin changes are difficult and have caused some people to stop treatments.